View Full Version : Should I tell my grad advisor?


Crystalline
03-03-17, 02:13 PM
So I've seen a handful of threads where this same question is being asked. But on the one hand, most of them are pretty old and I wonder (perhaps naively) if things have changed for the better since then? If ADHD perhaps isn't as stigmatized now as it has been in the past? And on the other hand, I feel like my issue is a tad bit more unique than in the other scenarios people have explained--I'll elaborate more in a sec.

From what I read in other posts and other websites, the advice I liked best was that instead of revealing that you have ADHD, you should just explain the areas where you tend to struggle and explain that you're working on improving by doing this and that. Handling it this way makes a lot of sense to me, especially since most people don't actually understand what ADHD is. So you just skip telling them about the disorder and get straight to explaining the symptoms.

However.

I'm afraid that this won't work for my situation...

Basically, I've been taking ADHD meds for the past 7 years and things have been... a little bumpy at times but I've been coping. I got good grades, graduated from undergrad, and made it into grad school. So far so good.

I've been seeing a psychiatrist here through my grad school and this past October, she noticed that my blood pressure was pretty high. We eventually came to the conclusion that it was because of my meds. So ever since then, we've been trying to get this issue sorted out.

I've been on and off of different medications (tried less adderall, tried strattera instead, tried intuniv, and most recently I've been trying Vyvanse) and as a result, this has interfered with my coursework and with my research. I had been on adderall for so long, it was sort of jolting when I suddenly couldn't rely on that to get my work done.

These last three weeks in particular have been pretty bad. I was taken off of all medications except for a very low dose of Vyvanse which I've been very gradually titrating up. I'm only at 30mg right now though and I used to take 50mg of adderall, so I'm nowhere near where I'd like to be just yet.

So as a result of my med changes these last 3 weeks, my research progress has been terrible (basically I've done nothing). I haven't met with my advisor in 3 weeks either but I have to meet with him today and I'm not sure what I should say.

These are some ideas I've been toying with:

- I could tell him that I have ADD and that I've been having med problems but we're working towards a solution and pretty soon hope to have things back to normal.

- I could keep it vague and just say that medical problems have been interfering with my work the past 3 weeks.

- I could tell him the specific difficulties I've been having but that I'm working on it. (the only danger here is if he asks me specifically what solutions I'm working on. Either I say medication, or I lie. Neither of which would be ideal)

- I could tell him nothing, present my shame, and pray to god that he's merciful. (however, about a year ago I was in a really rough situation anxiety-wise, getting daily panic attacks, etc. and during this time I wasn't making much progress either. He sat me down and told me that I had to make more progress or else I'd have to find a new advisor....I definitely showed improvement after that! but I'm worried he'll think that this is some kind of pattern...).


Ugh I have no idea what to do. Anyone have any ideas?

sarahsweets
03-03-17, 02:51 PM
Wow, this is a toughie. On one hand I'd like to think a real condition should receive some kind of understanding, but the stigma of adhd and the medication used to treat it makes it hard for some people to take their heads out of their butts.

Could you get a doctor's note stating that you are currently having medical issues and that you are under a doctor's care? Keep it general like, not specific and the advisor doesnt even need to know what kind of doctor? And honestly, if you have a note, its sort of like a medical excuse and he would technically have no business asking you about the situation.

dvdnvwls
03-03-17, 03:16 PM
There is one situation where I would tell them. If the advisor definitely has the power to get you exactly the help you need, AND would definitely use that power for your benefit, then you tell them. Otherwise, no.

In other words, when considering telling someone, you have to take a ruthless "What's in it for me" attitude. If the answer is "Maybe not that much", then you don't tell.

finallyfound10
03-05-17, 05:54 PM
I agree with dvd. I am of the "do not share camp" but this is different.

None of this is ideal but it's the best option. I feel like this is safer situation than telling a boss who could fire you, though technically he could stop be your advisor if he wanted but I think he'll be understanding and it will help him be a better advisor to you.

Jenn1202
03-05-17, 07:32 PM
I'm so sorry you're going through this. I was in a similar situation back when I was doing my masters and It's a horrible situation to be in. It's like you're dying to get the work done, but you can't and it sucks.

I chose not to tell my advisor and I got a lot of crap from him because of my ADD symptoms (he didn't know so I can't blame him). At some point I had to go off my ADD meds for a couple of months and I literally spent my time in lab playing games, distracting ppl and staring at the walls instead of doing research. I felt really bad about it but there was nothing I could have done about it. I simply couldn't focus.

Personally I chose not to tell him because I was afraid that he wouldn't understand (I had so many medical issues going on at the same time that I wouldn't have believed me if I were him). My friends kept telling me to tell him but I thought it was a bad idea, so I didn't. I managed to graduate but just barely and honestly I wasn't sure he was going to let me graduate until the day he signed my thesis.

If you feel like your advisor would understand, there's not reason not to tell him, especially if it's temporary. But if you feel like he wouldn't understand it may be a better idea to get a letter from your PCP explaining that you have temporary medical issues that are affecting your ability to work or come to lab.

Jenn1202
03-05-17, 07:59 PM
Btw, have u tried Dexedrine or Focalin? Dexedrine is basically Adderall without the L-amphetamine. L-amphetamine, basically causes some of the bp and heart related side effects that are associated with Adderall, so there's a decent chance that Dexedrine won't give you high bp. Focalin is basically like Ritalin but with less side effects, meaning possibly less med-related bp issues.